West Virginia, 2025

Damaging Wind in West Virginia, June 19, 2025

June 19, 2025 · NWS RNK · 1 event in 1 county or zone

A cold front moved across southeastern West Virginia during the afternoon and evening of June 19. This front interacted with a very unstable environment during the peak heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved across southeastern West Virginia during the afternoon and evening of June 19. This front interacted with a very unstable environment during the peak heating of the day. The presence of moderate shear allowed an organized line of strong to severe thunderstorms to form and cause damaging thunderstorm winds around much of southeastern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 3:06 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 19, 3:06 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
406 PM EDT Thu Jun 19 2025

.SYNOPSIS...
An approaching cold front today will bring widespread showers
and thunderstorms to the area today, with the threat for severe
wind and hail expected with the strongest storms that develop.
In the wake of this cold front, dry weather returns to the
region, with a gradual warm up through the weekend to well above
average temperatures forecast across the region with an upper
level ridge building over the eastern conus through next week.
Isolated to scattered shower and thunderstorm chances return by
mid-week next work week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

Key Message:

1) Slight Risk for severe storms Today.

An upper level trough and its attendant front are currently
working their way through the forecast area. A broken line of
multicellular thunderstorms is forming on the front. There is
ample moisture and instability to grow very tall storms. 17Z
sounding taken onsite indicated 2700 SBCAPE in Blacksburg.
Mesoanalysis indicates that there is greater instability and
lapse rates to our east, in the Piedmont and coastal plains.
Anticipate a change over to a contiguous line of convection,
potentially a QLCS, sometime in the next couple hours as the
front enters the more favorable environment. Severe weather is
ongoing and is not anticipated to end as this system is
progressive and continues to enter an untapped, unstable
environment. Behind the front conditions will settle and Friday
will be a quiet, but warm early summer afternoon.

Outside of the severe weather threat today, temperatures will
generally climb to near 90 east of the Blue Ridge, and into the
mid 70s to low 80s west of the Blue Ridge. Lows tonight post
cold frontal passage look to drop into the low to mid 60s east
of the Blue Ridge, and upper 50s to low 60s west of the Blue
Ridge.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 115 PM EDT Thursday...

Key Messages:

1) Dry weather expected through the weekend.

2) The first summer heatwave begins Sunday with widespread highs in
the 90s.

A quiet and dry pattern will be in place heading into the weekend.
Saturday morning will be quite pleasant, with lower dewpoints and
cooler temperatures. Dry air overhead will suppress convection over
the weekend, with dewpoints at the surface in the 50s across most of
the area on Saturday. No precipitation is expected during the
period, as dry air and high pressure at the surface dominate the
weather pattern. By Sunday, an upper-level high builds over the Mid-
Atlantic, further raising heights and causing temperatures to
increase. This continues Sunday night and into early next week.

With the quiet pattern due to strong high pressure, skies will
remain mostly clear. High temperatures on Saturday will be warm, in
the mid 80s to low 90s. By Sunday as the upper ridge develops, highs
further increase, with 90s everywhere but the highest elevations,
which remain in the upper 80s. The eastern Piedmont locations will
be in the upper 90s, with heat indices over 100 degrees as
southwesterly flow begins to increase moisture. While these heat
indices fall just short of heat headlines for our area, the heat
will still be dangerous and should be taken seriously, as this is
the first heatwave of the summer. Low temperatures also steadily
rise through the period, with 50s to low 60s for Saturday morning,
before rising into the mid 60s to low 70s Sunday and Monday morning.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 115 PM EDT Thursday...

Key Messages:

1) Dangerously hot weather expected through midweek.

2) Rain chances slowly increase heading into the late week.

The heatwave strengthens early next week as the upper ridge
strengthens and holds firm through midweek across the Mid-Atlantic
Region. Dry weather continues until at least Tuesday afternoon area-
wide, until some mid-level moisture moves in from the Atlantic
midweek. This is due to an upper-low that will sit offshore of the
Carolinas, with counter-clockwise flow pulling in moisture to the
area. Isolated storms will be possible Tuesday afternoon west of the
Blue Ridge, with a better chance on Wednesday. Chances further
increase on Thursday, though PoPs still remain around 30-40%. The
upper-level ridge finally breaks down late Thursday, with the
Bermuda high taking back over, allowing southerly flow to bring
moisture back into the area. Daily afternoon storms will again be
possible each day for the late week into next weekend.

Temperatures remain the big story, with highs each day through
midweek around 10-15 degrees above average, in the upper 80s to
around 90 for the mountains rising into the upper 90s to around 100
for the eastern Piedmont. Models continue to have temperatures
continuing to trend hotter, with some areas now expected to reach
100 on Tuesday, which looks to be the hottest day. Heat headlines
may be needed if this occurs, as heat indices are expected to be 105-
110. Wednesday sees similar temperatures but a couple degrees less,
and by Thursday, temperatures still remain well above average, but
reduce slightly, to the mid 80s to upper 90s. Lows remain consistent
through the period, in the mid 60s west of the Blue Ridge, and low
70s across the Piedmont.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 300 PM EDT Thursday...

Mostly VFR conditions across the region today, with the
exception of any thunderstorm activity that crosses the area.
Near thunderstorms wind speed and direction can change rapidly
with little warning. Visibility is also subject to reduction in
areas with dense heavy rain, as is expected today. Thunderstorms
should end by late this afternoon, with winds calming and
becoming mostly northwesterly.

Friday will be a relatively calm weather day with light and
variable winds and mostly clear skies. BLF and LWB may see some
cloud lowering or valley fog early Friday morning, but
afterwards expect VFR conditions to dominate.

EXTENDED AVIATION OUTLOOK...

High pressure will build across the region Friday and through
the weekend, so anticipating mainly VFR conditions from Friday
through Monday, outside any late night and early morning
mountain valley fog at LWB/BCB. The next rain chances look to
return late Tuesday, which could return restrictions back to the
area.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...EB
NEAR TERM...VFJ
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...EB/VFJ
Hazardous weather outlook, Jun 19, 12:52 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
152 PM EDT Thu Jun 19 2025

NCZ001-002-018-019-VAZ007-009>016-018>020-WVZ042>044-507-508-201800-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
152 PM EDT Thu Jun 19 2025

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

A Slight Risk (level 2 of 5) of severe weather is forecast for
Thursday with the potential for strong winds and hail.

A Marginal Risk (level 1 of 4) for excessive rainfall is forecast
for Thursday with the potential for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ017-022>024-032>035-043>047-058-059-201800-
Surry-Stokes-Rockingham-Caswell-Yadkin-Floyd-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
152 PM EDT Thu Jun 19 2025

...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 3:22 PM EST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
422 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Tstm Wnd Dmg     1 SSE Collinsville      36.71N 79.91W
06/19/2025                   Henry              VA   911 Call Center

            Tree is down on one side of the road near
            the intersection of Tahoe Drive and Sunset
            Road near Collinsville, VA. Time is
            estimated from radar.

&&

JCB
Local storm report, Jun 19, 3:47 PM EST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
447 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Tstm Wnd Dmg     5 NE Floyd              36.97N 80.24W
06/19/2025                   Floyd              VA   911 Call Center

            Delayed Report: Tree down across Floyd
            Highway North in Floyd, VA. Time is
            estimated from radar.

&&

JCB
Local storm report, Jun 19, 3:54 PM EST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
454 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Tstm Wnd Dmg     Buffalo Ridge           36.75N 80.27W
06/19/2025                   Patrick            VA   911 Call Center

            Delayed Report: Several reports of trees
            down from Stuart, VA northward into
            Woolwine, VA. Time is estimated from radar.

&&

JCB
Local storm report, Jun 19, 4:00 PM EST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
500 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Tstm Wnd Dmg     3 NW Boomer             36.10N 81.28W
06/19/2025                   Wilkes             NC   Public

            Tree down at Edmiston Road.

&&
Local storm report, Jun 19, 4:02 PM EST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
502 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Tstm Wnd Dmg     1 ESE Millers Creek     36.18N 81.23W
06/19/2025                   Wilkes             NC   Public

            Tree down on powerlines on Boone Trail Road.

&&
Special weather statement, Jun 19, 4:47 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
547 PM EDT Thu Jun 19 2025

NCZ005-006-192215-
Rockingham NC-Caswell NC-
547 PM EDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES THROUGH 615 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeton, or near Reidsville, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Reidsville...
Yanceyville...
Jericho...
Prospect Hill...
Camp Springs...
Leasburg...
and Hightowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central North Carolina...and south central and southwestern
Virginia.

&&

LAT...LON 3625 7977 3634 7979 3647 7914 3624 7916
TIME...MOT...LOC 2146Z 260DEG 47KT 3627 7970

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WP

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 19, 5:20 PM EST to 5:24 PM EST
Where
Greenbrier County, 0.66 mi SSE of Teaberry to 1.31 mi S of Caldwell
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.761, -80.445

Two trees were blown down by thunderstorm winds, with one falling on a home near Monroe Draft and the other blocking Teaberry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276644.